Alert archive / Minnesota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 79, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2012, 5:43 PM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It was in force for 62 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2012, 5:43 PM CDT (22:43 UTC)
- Expired
- Jul 19, 2012, 6:45 PM CDT
- In force
- 62 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Polk County, MN, Grand Forks County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 39 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 6:00 PM CDT | HAIL 1.75 | 4 Nnw Arvilla, ND | |
| Jul 19, 6:05 PM CDT | HAIL 1 | 2 E Arvilla, ND | |
| Jul 19, 6:10 PM CDT | TSTM WND GST 60 | 1 N Arvilla, ND | WINDS ESTIMATED NEAR TURTLE RIVER STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 3:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1864 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1973 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
132
WUUS53 KFGF 192243
SVRFGF
MNC119-NDC035-192345-
/O.NEW.KFGF.SV.W.0079.120719T2243Z-120719T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
543 PM CDT THU JUL 19 2012
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL POLK COUNTY IN NORTHWEST MINNESOTA...
GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...
* UNTIL 645 PM CDT
* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 4 MILES
SOUTHEAST OF ORR...OR 26 MILES SOUTH OF GRAFTON...MOVING TO THE
SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LARIMORE...HONEYFORD AND GILBY AROUND 550 PM CDT.
ARVILLA AROUND 555 PM CDT.
MEKINOCK AND GRAND FORKS AFB AROUND 600 PM CDT.
EMERADO AROUND 605 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE GRAND FORKS...EAST GRAND FORKS...THOMPSON...MALLORY AND
FISHER.
FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 145 AROUND 620 PM CDT...AND MILE MARKER 124
AROUND 640 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
4794 9788 4819 9760
TIME...MOT...LOC 2243Z 302DEG 29KT 4804 9758
WIND...HAIL 60MPH 1.00IN
$$
DTR3 follow-up statements
036
WWUS53 KFGF 192304
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
604 PM CDT THU JUL 19 2012
MNC119-NDC035-192345-
/O.CON.KFGF.SV.W.0079.000000T0000Z-120719T2345Z/
GRAND FORKS ND-POLK MN-
604 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POLK COUNTY IN NORTHWEST MINNESOTA...AND GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA UNTIL 645 PM CDT...
AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 3 MILES
SOUTHWEST OF GRAND FORKS AFB...OR 17 MILES WEST OF GRAND FORKS...
MOVING TO THE SOUTHEAST AT 35 MPH.
WINDS TO 52 MPH WERE RECORDED AT THE GRAND FORKS AIR FORCE BASE AT
545 PM. THE HIGHEST WIND GUSTS ARE LOCATED JUST SOUTHWEST OF THE
AIR BASE AND EAST OF ARVILLA MOVING SOUTHEAST AND WILL AFFECT AROUND
THOMPSON WESTWARD TO HOLMES.
THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAND FORKS AND EAST GRAND FORKS AROUND 625 PM CDT.
THOMPSON AROUND 630 PM CDT.
MALLORY AROUND 635 PM CDT.
DAVIDSON AND BYGLAND AROUND 640 PM CDT.
THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE FISHER.
FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 135 AROUND 625 PM CDT...AND MILE MARKER 128
AROUND 635 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
4794 9788 4819 9760
TIME...MOT...LOC 2303Z 301DEG 32KT 4792 9739
WIND...HAIL 60MPH 1.00IN
$$
DTR905
WWUS53 KFGF 192337
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
637 PM CDT THU JUL 19 2012
MNC119-NDC035-192345-
/O.CON.KFGF.SV.W.0079.000000T0000Z-120719T2345Z/
GRAND FORKS ND-POLK MN-
637 PM CDT THU JUL 19 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
POLK COUNTY IN NORTHWEST MINNESOTA...AND GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA UNTIL 645 PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED NEAR
THOMPSON...OR 9 MILES SOUTH OF GRAND FORKS...MOVING TO THE SOUTHEAST
AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE IMPACT AREAS...
BETWEEN FISHER AND THOMPSON THROUGH 645 PM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 132 AROUND 635 PM CDT...AND MILE MARKER 126
AROUND 640 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
&&
LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
4794 9788 4819 9760
TIME...MOT...LOC 2336Z 304DEG 30KT 4776 9707
WIND...HAIL 60MPH 1.00IN
$$
DTR645
WWUS53 KFGF 192344
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
644 PM CDT THU JUL 19 2012
MNC119-NDC035-192355-
/O.EXP.KFGF.SV.W.0079.000000T0000Z-120719T2345Z/
GRAND FORKS ND-POLK MN-
644 PM CDT THU JUL 19 2012
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL POLK COUNTY IN
NORTHWEST MINNESOTA...AND GRAND FORKS COUNTY IN NORTHEAST NORTH
DAKOTA HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4787 9668 4767 9689 4767 9698 4789 9788
4794 9788 4819 9760
TIME...MOT...LOC 2345Z 304DEG 30KT 4772 9698
$$
DTRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:37 PM CDT, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 19, 2:37 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 237 PM CDT THU JUL 19 2012 .SHORT TERM... ISSUE FIRST UP IS SEVERE POTENTIAL LATE THIS AFTN/EVE. SEE LATEST SWOMCD. ELEVATED TSTMS WHICH MOVED FROM THE TURTLE MOUNTAINS IN TOWARD DEVILS LAKE PUSHED AN OUTFLOW BOUNDARY SOUTH PAST HARVEY AND WAS NEAR NEW ROCKFORD-CARRINGTON-DENHOFF AT 19Z. WEAK WIND SHIFT ALSO NOTED A BIT EAST TOARD MICHIGAN ND ON RADAR...BUT THAT HAS SINCE FELL APART AND DVL AWOS WINDS HAVE TURNED BACK SOUTHERLY. NEW STORMS FIRING ON OUTFLOW IN THE WEST OF CARRINGTON BUT SO FAR HAVENT DONT TOO MUCH. SPC NOTES AREA FROM CARRINGTON SOUTH-SOUTHEAST TO JAMESTOWN TO ABERDEEN IN AREA OF MID 90S TEMPS AND DEW PTS IN THE LOW TO MID 70S FOR CAPES IN THE 4-6000 FT RANGE. SWOMCD FROM SPC HIGHLIGHTS THIS AREA FOR PSBL MCS FORMATION IN THE NEXT FEW HOURS AS SPC MESO ANALYSIS SHOWS CIN IS PRETTY MUCH GONE THERE. FARTHER NORTH A BIT CLOSER TO SOME UPPER DYNAMICS IN CANADA AREA STORMS RE-FORMING OFF THE TURTLE MOUNTAINS AND MOVING EAST THROUGH ROLETTE TO WEST OF LANDGON. WILL NEED TO WATCH THESE STORMS AS WELL AS SPC MESO ANALYSIS SHOWS THIS AREA ON SOUTHERN EDGE OF A SECOND 6000 J/KG CAPE ARAE IN SOUTH CENTRAL MANITOBA NEAR PILOT MOUND. WILL SEE WHAT HAPPENS BEFORE ZONE/GRIDD ISSUANCE ON WHERE TO INCLUDE SEVERE WORDING AND ON POPS...RIGHT NOW HAVE 30-40S IN ERN ND. MEAN FLOW VECTORS WOULD HAVE ANY ORGANIZED MCS MOVING SOUTHEAST. POTENTIAL FOR CONVECTION TO CONTINUE IN SOME FASHION THROUGH THE NIGHT BEFORE EXITING FRIDAY MORNING AS HIGH PRESSURE NOSES DOWN FROM THE NORTHWEST. THIS HIGH SHOULD BRING DRIER AND LESS HUMID AIR FRI AFTN INTO SATURDAY....BUT FAR SOUTHERN FCST AREA MAY HANG ON TO LOW THREAT FOR THUNDER THRU FRI NIGHT. NEXT SHORT WAVE DUE LATE SAT NIGHT INTO SUNDAY MORNING SO DID HAVE SOME LOW POPS FOR THIS PERIOD. .LONG TERM... /SUN NIGHT THROUGH THU/ AN UPPER WAVE COUPLED WITH INVERTED TROUGH WILL MOVE ACROSS THE NORTHERN TIER MID NEXT WEEK...BRINGING AN INCREASED CHANCE FOR RAIN SHOWERS AND THUNDERSTORMS TO THE AREA. CURRENT MODEL RUNS SUGGEST BEST UPPER SUPPORT WILL BE MAINLY ACROSS SOUTHERN CANADA...WITH THE GFS SHOWING THE UPPER LOW FURTHER SOUTH THAN THE ECMWF. AS USUAL...WILL HAVE TIMING DIFFERENCES BUT AT LEAST FOR THE NORTH SOME WELL NEEDED SHOWERS COULD PROVIDE SOME RELIEF TO THE DRY CONDITIONS. && .AVIATION... EXPECT SOME TSTM DEVELOPMENT LATE THIS AFTERNOON AND EVENING AS ATMS BECOMES MORE DESTABILIZED WITH FULL SUNSHINE OVER MUCH OF THE AREA. BEST CHANCE FOR TSTM ACTIVITY APPEARS TO BE ALONG AND NORTH OF THE HWY 2 CORRIDOR...IMPACTING TVF...GFK...AND DVL. HOW OR IF AN MCS DEVELOPS NORTHWEST OF JAMESTOWN LATER THIS AFTN/EVE...THIS MAY IMPACT FARGO AS WELL. .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && RIDDLE/SPEICHER
Hazardous weather outlook, Jul 19, 6:41 AM CDT, 11 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 641 AM CDT THU JUL 19 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-201145- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 641 AM CDT THU JUL 19 2012 ...SLIGHT RISK OF SEVERE STORMS THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE THIS EVENING AHEAD OF AN APPROACHING AREA OF LOW PRESSURE. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE FAVORED LOCATION AT THIS TIME LOOKS TO BE ALONG AND NORTH OF HIGHWAY 2 AFTER 7PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jul 19, 2:26 PM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 226 PM CDT THU JUL 19 2012 NDZ006-007-015-192030- CAVALIER ND-RAMSEY ND-TOWNER ND- 226 PM CDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOWNER...NORTHERN RAMSEY AND SOUTHWESTERN CAVALIER COUNTIES UNTIL 330 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 18 MILES NORTH OF CANDO...OR 37 MILES WEST OF LANGDON... MOVING TO THE EAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... EGELAND AROUND 235 PM CDT. NEWVILLE...CLYDE AND CALIO AROUND 245 PM CDT. MUNICH AROUND 255 PM CDT. ALSEN AROUND 305 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4877 9840 4846 9847 4860 9936 4886 9928 TIME...MOT...LOC 1926Z 281DEG 29KT 4875 9917 SPEICHER
Special weather statement, Jul 19, 5:25 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 525 PM CDT THU JUL 19 2012 MNZ001-NDZ016-026-027-192330- EASTERN WALSH COUNTY ND-GRAND FORKS ND-NELSON ND-WEST POLK MN- 525 PM CDT THU JUL 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN WALSH...WESTERN POLK...EASTERN NELSON AND GRAND FORKS COUNTIES UNTIL 630 PM CDT... AT 522 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A CLUSTER OF THUNDERSTORMS 19 MILES EAST OF LAKOTA...OR 33 MILES SOUTHWEST OF GRAFTON...MOVING TO THE SOUTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... NIAGARA AROUND 535 PM CDT. ORR AND INKSTER AROUND 540 PM CDT. MCCANNA AROUND 545 PM CDT. LARIMORE AND GILBY AROUND 555 PM CDT GRAND FORKS AND EAST GRAND FORKS AROUND 620 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4796 9678 4768 9704 4797 9817 4822 9781 TIME...MOT...LOC 2225Z 298DEG 30KT 4809 9791 DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:26 PM CDT | Special Weather Statement | FGF | Cavalier, Towner | 64 min |
| Jul 19, 3:49 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 27 min |
| Jul 19, 5:25 PM CDT | Special Weather Statement | FGF | Grand Forks | 65 min |
| Jul 19, 6:23 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Steele, Traill | 52 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2012Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.